Pennsylvania, 2020Drought in Pennsylvania, November 1 to 30, 2020
November 1 to 30, 2020 · NWS CTP · 10 events in 10 counties and zones
Severe drought conditions were observed across a wide area of central Pennsylvania through the month of November 2020. The counties impacted were: Potter, Tioga, McKean, Clinton, Lycoming, Centre, and Union.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions were observed across a wide area of central Pennsylvania through the month of November 2020. The counties impacted were: Potter, Tioga, McKean, Clinton, Lycoming, Centre, and Union. Several public water suppliers were on mandatory and voluntary restrictions, and some agricultural impacts likely occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Oct 31, 9:54 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Oct 31, 9:54 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service State College PA
1054 PM EDT Sat Oct 31 2020
.SYNOPSIS...
November will begin with a strong frontal passage and gusty rain
showers. The front will usher in sharply colder and blustery
weather later Sunday through Monday with widespread lake effect
and upslope snow showers across the Alleghenies. The cold jab
will be brief, with moderating temperatures accompanied by an
extended stretch of dry weather next Tuesday to Friday.
&&
.NEAR TERM /THROUGH SUNDAY/...
Clouds are lingering over the eastern half. Clouds will
gradually increase overnight helping to hold temperatures up
some. Temps are already in the 30s so only dropping a few more
degrees. A gradual increase in the southerly wind overnight
over most of the CWA will also help hold the temperatures. The
wind will remain lightest in the SE.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH 6 PM SUNDAY/...
A low pressure center will form over NC and slide up thru VA
and Eastern MD. This will bring some much-needed rain up into
the SErn counties in the middle of the day. It will slide through
without connecting with the main feature on Sunday. The main
feature is a sharp cold front passing thru. Gusty S wind ahead
of the front will switch sharply to the west after the front passes.
The cold front will move through just after noon in the far NW
and before sunset in the SE.
There is barely any CAPE with the showers near the front, so we
have not yet included a mention of T in the forecast. However...
After the front passes, the air turns colder quickly, and the
warm lake water (54F off ERI, and 56F off BUF) will generate
some substantial low level CAPE. The NAM generates >800 Joules
at BFD when the heat from the lake is added into the calculation.
Would not be surprised to hear of some thundersnow in the evening
as the rain showers turn to lake effect snow showers. Temps will
be right around freezing at sunset in the W, so there may be
some accums before sunset. The warm ground should preclude accums
on the roads until after sunset.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
By Sunday night, a deep upper level trough will remain over
southern Ontario and Quebec, ushering in strong gradient winds
and a surge of cold air Sunday night through Monday. Anomalously-
strong northwesterly flow will fire up the lake effect snow
machine for the first time this year and bring gusty winds to
the Commonwealth.
West-northwesterly winds will veer with time, resulting in
initial accumulation in Warren and McKean counties between 00
and 06Z and then a shift to Cambria and Somerset counties toward
daybreak. WPC mean snowfall totals are in the 2-4" range in NW
PA and the SW Laurels, but higher end totals are more probable
in NW PA, where 75th percentile WPC snowfall accumulation is
firmly in the 4-6" range. Past experience indicates that snow
will tend to linger in the Laurels after 12Z, so have bumped up
PoPs and kept light accumulations in the forecast before 15Z.
Although these snowfall totals are not particularly high for
these areas, the first snowfall of the season always comes with
added risk.
In addition to winter precipitation will be gusty winds. The
tightest pressure gradient appears to move across PA Sunday
night and Monday, with sustained winds of 20 to 25 mph and gusts
35-40 mph. At this point, winds aren't expected to surpass
advisory criteria, but will continue to monitor in the coming
days. The combination of low temperatures 5 to 10 degrees below
average on Monday morning and howling winds will drive wind
chills into the upper teens and twenties.
Winds will stay up through Tuesday morning and a stray lake
effect flurry or sprinkle can't be ruled out across the northern
tier once again Tuesday morning. By Tuesday night, however, surface
high pressure parked over the southeast will bring southwesterly
flow into the Mid-Atlantic. Southwest flow and high pressure will
remain firmly in place through the weekend. High and low temperatures
will warm up by a few degrees each day reaching the 60s to near
70 statewide by Saturday. High pressure will also keep precipitation
at bay, with no rain or snow in the forecast anytime from Tuesday
morning through Saturday.
&&
.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
VFR areawide late this evening, with only a scattered deck
around 4000ft over the east (where clouds have been all day).
MVFR ceilings will likely return to the eastern terminals later
tonight. Increasing southerly flow ahead of a cold front will
create LLWS conditions with the speeds at FL020 at or above
30KT. 40KT flow is possible at the top of the inversion in the
west yielding 25-35KT of shear. Less speed shear elsewhere. But,
still 20-25KT of shear possible tonight and before FROPA on
Sunday.
The cold front alluded to above will move through quickly and
steadily through the second half of the daylight hours on
Sunday. Some briefly heavy rain is possible as a line of
convection is possible along the front and an area of
rain/showers is also expected around a pre-frontal trough over
the SErn counties mid-day. IFR is not expected for any but the
very briefest of times around the passage of the front
near 16-18Z in the west and 21-23Z in the SE. There is a very
tiny chc of TS with the front. Wind gusts 25-35KT are expected
along and behind the front. The cloud deck will likely lower to
IFR in BFD and eventually JST in the evening as the temps drop
and lake effect showers turn to lake effect SNOW showers.
Accumulations and brief LIFR conditions are expected over the
Alleghenies and Laurels Sunday night and Monday morning.
Typical MVFR cigs with isolated downstream --SHSN for UNV-AOO-
IPT. The wind will get gustier during the day Monday.
Outlook...
Mon...Blustery with wind gusts 25-35KT. IFR/MVFR snow showers
ending thru the morning over the western terminals.
Tue...Low cigs psbl early then VFR.
Wed-Thu...VFR. No sig wx.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Dangelo
NEAR TERM...Watson/Dangelo
SHORT TERM...Watson/Dangelo
LONG TERM...Watson/Banghoff
AVIATION...Dangelo/RXR
Hazardous weather outlook, Oct 31, 1:28 PM EST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
228 PM EDT Sat Oct 31 2020
PAZ006-010>012-017>019-024>028-034>037-041-042-045-046-049>053-
056>059-063>066-011830-
Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Bedford-
Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
228 PM EDT Sat Oct 31 2020
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004-005-033-011830-
Warren-McKean-Somerset-
228 PM EDT Sat Oct 31 2020
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A plowable snowfall is possible late Sunday into Monday, especially
over the higher elevations.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Northern Centre
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Northern Centre forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Portions of the county were experiencing severe drought conditions as noted on the United States Drought Monitor. Haines Aaronsburg Municipal Authority, Madisonburg Water Works, and Mountain Top Reg Water Authority reported mandatory non-essential water restrictions at months end.
Drought, Northern Lycoming
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Northern Lycoming forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Portions of northern Lycoming County were experiencing severe drought conditions as noted on the United States Drought Monitor. Cogan Valley MHP reported voluntary non-essential water restrictions at months end. Jersey Shore Area JT Water Authority reported mandatory non-essential water restrictions at months end.
Drought, Southern Centre
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Southern Centre forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Portions of southern Centre County were experiencing severe drought conditions as noted on the United States Drought Monitor. Portions of the county were experiencing severe drought conditions as noted on the United States Drought Monitor. Haines Aaronsburg Municipal Authority, Madisonburg Water Works, and Mountain Top Reg Water Authority reported mandatory non-essential water restrictions at months end.
Drought, Southern Clinton
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Southern Clinton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Portions of the county were experiencing severe drought conditions as noted on the United States Drought Monitor. Portions of the county were experiencing severe drought conditions as noted on the United States Drought Monitor. Lock Haven City Authority, Porter Township Municipal Authority, Rote Mutual Wather Company, and South Renovo Water Systems reported mandatory non-essential water restrictions at months end.
Drought, Southern Lycoming
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Southern Lycoming forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Portions of southern Lycoming County were experiencing severe drought conditions as noted on the United States Drought Monitor. Cogan Valley MHP reported voluntary non-essential water restrictions at months end. Jersey Shore Area JT Water Authority reported mandatory non-essential water restrictions at months end.
Drought, McKean
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- McKean forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
Portions of McKean County were experiencing severe drought conditions as noted on the United States Drought Monitor. Ludlow Water Association reported voluntary non-essential water restrictions at months end.
Drought, Potter
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Potter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
Portions of Potter County were experiencing severe drought conditions as noted on the United States Drought Monitor. Roulette Township Water Authority reported voluntary non-essential water restrictions at months end. Austin Boro Waterworks and Galeton Boro Water Authority reported mandatory non-essential water restrictions at months end.
Drought, Tioga
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Tioga forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.772, -77.254 (the zone’s center; the record gives no point)
Portions of Tioga County were experiencing severe drought conditions as noted on the United States Drought Monitor. Watrous Water Association reported mandatory non-essential water restrictions at months end.
Drought, Northern Clinton
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Northern Clinton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Portions of the county were experiencing severe drought conditions as noted on the United States Drought Monitor. Lock Haven City Authority, Porter Township Municipal Authority, Rote Mutual Wather Company, and South Renovo Water Systems reported mandatory non-essential water restrictions at months end.
Drought, Union
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Union forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.963, -77.062 (the zone’s center; the record gives no point)
Portions of Union County were experiencing severe drought conditions as noted on the United States Drought Monitor.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in New Hampshire, November 1 to 30, 2020$54 million · 6 events
- Drought in Maine, November 1 to 30, 2020$840,000 · 7 events
- Drought in Iowa, November 1 to 30, 2020$655,000 · 11 events
- Drought in South Dakota, November 1 to 30, 2020$241,000 · 10 events
- Blizzard and Debris Flows in Alaska, November 1 to 2, 2020$235,000 · 55 kt wind · 8 events
- Drought in New Mexico, November 1 to 30, 202041 events
- Drought in Nebraska, November 1 to 30, 2020$38,000 · 2 events
- Drought in Texas, November 1 to 30, 202026 events
- Frost and Freeze in Kentucky, November 1 to 2, 202022 events
- Drought in Colorado, November 1 to 30, 202021 events
- Frost and Freeze in Illinois, November 1 to 2, 202019 events
- Drought in Nebraska, November 1 to 30, 202018 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928114, 928115, 928116, 928117, 928118, 928119, 928120, 928121, 928124, 928125.